Arizona, 2012

Flash Flooding and Damaging Winds in Arizona, August 19, 2012

August 19, 2012 · NWS TWC · 6 events in 2 counties and zones

A mid level trough approached from the northeast and acted on attendant moisture to produce thunderstorms, flash flooding and damaging winds across eastern and central Pima County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A mid level trough approached from the northeast and acted on attendant moisture to produce thunderstorms, flash flooding and damaging winds across eastern and central Pima County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 19 2012

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE AREA. DAYTIME TEMPERATURES WILL AVERAGE A FEW DEGREES
BELOW NORMAL THROUGH MIDWEEK FOLLOWED BY A WARMING TREND BY THE
WEEKEND.

&&

.DISCUSSION...AMPLE MOISTURE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SE AZ INTO THIS EVENING. HAVE FAVORED
THE UNIV OF AZ WRF-GFS SOLUTION INTO MONDAY GIVEN ITS PERFORMANCE
DURING THE EARLY PORTION OF THE FORECAST PERIOD. AT ANY RATE...
THE FAVORED AREAS FOR SHOWERS/TSTMS THE REST OF THIS AFTERNOON IS
PROGGED TO BE FROM JUST SOUTH OF TUCSON SWD ACROSS MUCH OF SANTA
CRUZ COUNTY...AS WELL AS NEAR THE NEW MEXICO BORDER. SHOWERS/TSTMS
ARE THEN PROGGED TO MOVE WWD INTO THE TOHONO O'ODHAM NATION AND SRN
PINAL COUNTY THIS EVENING. THE BULK OF SHOWERS/TSTMS WILL END LATE
TONIGHT FOLLOWED BY DECREASING CLOUDINESS.

MON...HIGH PRESSURE ALOFT TO BE CENTERED OVER CENTRAL AZ. APPEARS
MARKEDLY LESS CONVECTIVE ACTIVITY MON AFTERNOON AND MON EVENING. FOR
NOW HAVE MAINTAINED CHANCE-CATEGORY POPS MAINLY EAST AND SOUTH OF
TUCSON WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY.

TUE-WED...UPPER HIGH TO BECOME POSITIONED OVER SWRN NEW MEXICO/NRN
CHIHUAHUA. UPPER DISTURBANCE TO MOVE NWD ACROSS SE AZ TUE NIGHT...
THEN SYSTEM TO PHASE WITH SHORTWAVE TROUGH MOVING EWD ACROSS THE
GREAT BASIN AND EVENTUALLY INTO THE CENTRAL ROCKIES. HAVE TRENDED
POPS UPWARD PARTICULARLY TUE NIGHT AND WED. AT THIS TIME APPEARS TO
BE SOMEWHAT OF AN INCREASED RISK FOR SEVERE TSTMS WED.

THUR...UPPER HIGH TO BE SUPPRESSED SOUTH OF THE AREA IN RESPONSE TO
SHORTWAVE TROUGH MOVING EWD INTO THE CENTRAL ROCKIES. STILL ENOUGH
MOISTURE TO JUSTIFY A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

FRI-SUN...GRADUAL DRYING TREND IS PROGGED TO OCCUR THIS PERIOD. HAVE
TRENDED POPS DOWNWARD PARTICULARLY SAT-SUN. AT THIS TIME THERE
APPEARS TO BE ENOUGH MOISTURE TO STILL JUSTIFY A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS/TSTMS NEXT WEEKEND.

NEAR NORMAL DAYTIME TEMPS MON THEN COOLER BY WED AS PRECIP IS
EXPECTED TO BE ENHANCED ACROSS THE AREA. GRADUAL WARMING TREND
DURING THE LATTER PART OF THE WEEK AND NEXT WEEKEND IN RESPONSE TO A
DRIER REGIME.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN BULK OF PRECIP TO
END 06Z-12Z MONDAY. WIND GUSTS MAY BRIEFLY APPROACH 40 KTS WITH THE
STRONGEST TSRA. SCT TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND LESS THAN 10 KTS THRU
MONDAY AFTERNOON OR 21/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. THE CHANCE OF THUNDERSTORMS WILL INCREASE
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS SOUTHEAST ARIZONA. STRONG...ERRATIC AND GUSTY WINDS WILL
OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND
TRENDS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 8:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST SUN AUG 19 2012

AZZ501>515-200600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
855 AM MST SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE TODAY ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

INITIALLY...THUNDERSTORMS WILL DEVELOP OVER THE MOGOLLON RIM LATE
THIS MORNING AND EARLY THIS AFTERNOON...AND TRACK SOUTH TO SOUTHWEST
ACROSS MAINLY GRAHAM AND GREENLEE COUNTIES. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL AND GUSTY OUTFLOW
WINDS.

THE MORE FAVORED AREA FOR STORMS TODAY WILL BE ACROSS SOUTH-CENTRAL
ARIZONA THIS AFTERNOON PERSISTING INTO THIS EVENING. THESE STORMS
WILL TRACK WEST TO NORTHWEST AT 10 TO 15 MPH. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE THE POSSIBILITY OF DAMAGING THUNDERSTORM
WINDS. SINCE STORMS WILL BE MORE ORGANIZED...THIS MAY RESULT IN A
MORE DEFINED OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS
CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES LATE THIS AFTERNOON
AND EARLY THIS EVENING.

ALTHOUGH THE MOIST ATMOSPHERE IN PLACE WILL RESULT IN THE RISK OF
HEAVY RAINFALL...THE FASTER STORM MOVEMENT WILL ONLY RESULT IN MORE
LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS WILL PERSIST THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
August 19, 5:00 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

Thunderstorm Wind, Pima

When
August 19, 7:38 PM MST
Where
Pima County, 5.86 mi ENE of Littletown
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.148, -110.772

Thunderstorm winds downed a six inch tree branch near Drexel and Houghton Roads.

Flash Flood, Pima

When
August 19, 7:55 PM MST to 9:45 PM MST
Where
Pima County, 6.88 mi SSW of Redington to 8.67 mi E of Rillito
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.333, -110.524

Heavy rain from numerous thunderstorms caused several roads to be closed due to flash flooding across the Tucson metropolitan area, including Snyder Road near the Ventana Wash, Redington Road, West Valencia Road and the Stone Avenue underpass. Three vehicles became stranded in flood waters near Pima and Country Club Roads.

Thunderstorm Wind, Pima

When
August 19, 8:14 PM MST
Where
Pima County, 3.27 mi SSE of Casas Adobes
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.280, -110.950

Flash Flood, Pima

When
August 19, 9:03 PM MST to 9:33 PM MST
Where
Pima County, Gu Achi to 1.31 mi W of Gu Achi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.330, -112.030

Heavy rain flooded and closed several roads near Santa Rosa.

Flash Flood, Pima

When
August 19, 10:15 PM MST to 10:30 PM MST
Where
Pima County, 0.57 mi WNW of Jaynes to 3.68 mi SSE of Rillito
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.302, -111.040

Heavy rain and runoff from earlier rain caused flash flooding on the west and northwest side of Tucson, forcing the closure of several roads. One vehicle was washed away at Sunset and Silverbell Roads and several vehicles were stranded in the intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409010, 409011, 409021, 409012, 409029, 409027.